Mefloquine Stories: Naomi, Mefloquine Survivor

This Mefloquine Story was sent to me by a brave young woman from Australia named Naomi, who wanted to share her story. In 2010 went to Vanuatu with an organization called Teen Missions International, and prior to leaving her family doctor prescribed mefloquine for malaria prophylaxis. Soon after she began experiencing serious side effects, but it was only after returning home that she would discover this with her father. This is the first time that she is going public with her story, based in part on her desire to raise awareness of the dangers of mefloquine. As always I have made some minor structural changes to the text that haven’t changed the meaning or intent of the statements herein.

If you have a MEFLOQUINE STORY of your own to share, you can send it to me by email at ibmediacorp@gmail.com.

This is my story…..

In 2010 (I was 16 at the time) I went on a Missions Trip with Teen Missions to Vanuatu. My doctor had advised me to take an antimalarial drug to prevent me from catching malaria. The drug that I got prescribed was called mefloquine, sold under the brand name Lariam. I started taking it 2 weeks prior to going overseas and continued taking 1 tablet weekly until I returned from my trip.

It was only when I returned home that my parents realized something wasn’t right about my behaviour. My dad found out I was having side effects from Lariam. He only discovered this after reading the inserts and doing a bit of research online that what I was experiencing was a result of this antimalarial drug.

I’ll go back to when I was in Vanuatu. The group I went overseas with I had only met 2 weeks prior at a bootcamp to prepare you for what’s to come. One night I remember having an extremely vivid dream and apparently I was shouting weird things during the night to my roommates. The next morning I wastold that there had been an earthquake during the night, which I had been oblivious to. I still remember one boy who said, “you’re weird”, and he was right. I wasn’t my usual self; they didn’t know any better because we had just met. I had hallucinations, but to me those things were reallt there and existed.

Coming back to Australia I can recall that the worst side effect for me was the insomnia. I literally didn’t sleep during the night for weeks. When I was up during the day I was like a zombie, in a sense sleepwalking. I did a lot of crazy things. For one, I threw my iPod in the bin thinking it didn’t work when in reality it just needed to be charged. I threw unopened chip packets in the bin (I mean, who does that?!). I rememeber eating my favorite cereal, Sultana Bran, and at the time claiming that it tasted like poison.

One time I was trying to have a shower with my clothes on. My mum had to help me undress. One of the craziest things I did was when I visited my dad’s work. I saw these two ladies who were vacuuming. I shouted at them and said, “why have you vacuumed up my mum?!” I was totally serious and angry. You can imagine the looks on their faces.

I had major paranoia of the government; thinking they were trying to kill me! Every time I would watch the news I would literally think they were directly taling to me. One day I went outside seeing a helicopter above our house thinking they were after me. Every time I went in public I would see the video surveillance cameras and think that they are focusing on me. While in the car with my mum I was convinced there was a bomb inside.

I missed the first 2 weeks of year 12 due to my serious side effects. For the next two years I had horrible depression which I never previously had. I even had to take anti-depressants. On a daily basis I had thoughts of committing suicide for no apparent reason. What saved me was a group of dedicated followers of Jesus who continually prayed for my recovery. I even remember they anointed me with oil. I truly believe in the power of prayer and that God can work miracles and thankfully I am a survivor.

It’s been 11 years since this experience and I have never previously went public about my side effects of mefloquine. I didn’t want to be on of the statistics which don’t report on adverse effects and want to raise awareness into the dangers of mefloquine. It is important to be aware of side effects from anything. That is why I believe in informed consent and personal choice as to what goes into your body.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s